High Reverse T3, High Cortisol, Normal Iron Serum, Low Ferritin
In June of 2012, I finished 6 months of Accutane. In June of 2012, I also started experiencing dramatic diffuse hair loss. It is now 8 months later, and it hasn't stopped. I simply do not know what to do. I've already posted something on another website and received invaluable help --I was hoping that I could receive even more feedback so I can be more prepared for my doctor's appointment on Friday.
I went to a hair loss specialist who confirmed that I have normal miniaturization associated with my hair follicles, so she believes its tellogum effluvium rather than alopecia due to the Accutane and should pass within 6-8 months. She recommended that I begin taking iron supplements to raise my ferritin. I've been taking 29mg of elemental iron since then. Well, I'm on month 8 of the hair loss, feel absolutely awful. I decided to privately get lab work done.
Results from 2/14/2013 (2 weeks later, I received another lab to check for anemia and thyroid antibodies)
Iron, Serum--> 120 ug/dL (35-155)
Ferritin, Serum--> 27 ng/mL (13-150)
Transferrin--> 336 mg/dL (200-370)
Iron Bind.Cap.(TIBC)--> 367 ug/dL (250-450)
UIBC-->247 ug/dL (150-375)
Iron Saturation-->33 % (15-55)
Reticulocyte Count-->0.4% (0.6-2.6)
Vitamin B12--> 673 pg/mL (211-946)
Folate (Folic Acid), Serum-->16.4 ng/mL (>3.0)
TSH-->2.450 uIU/mL (0.450-4.500)
Thyroxine (T4)-->11.8 ug/dL (4.5-12.0)
Triiodothyronine,Free,Serum-->3.6 pg/mL (2.0-4.4)
Reverse T3, Serum-->24.0 ng/dL (9.2-24.1)
Thyroid Peroxidase (TPO) Ab---> 7 IU/mL (0-34)
Antithyroglobulin Ab--><20 IU/mL (0-40)
I've been taking 29mg of Iron since 8/1/2012 so I do not understand how my ferritin is almost exactly the same since then; 3000 IU's of Vitamin D since around 8/1/2012 so I don't understand how my Vitamin D is so low; just added Ashwaghanda. Symptoms: Dramatic diffuse hair loss, rashes that come and go on my chest, I feel like my heart is beating out of my chest (esp in the morning), constipation, I lost 25 pounds despite stopping exercise (I'm 5'6" 120lbs).
Iron deficiency and vitamin D are both estimated to affect at least a billion people or more. Co factors for vitamin D absorption are magnesium (most important), vitamin K, vitamin A, zinc, and boron. Co-factors for iron absorption are copper and cobalt. The most common example of cobalt is vitamin B12. Vitamin C facilitates iron absorption. Also look for minerals in chelated form to help with absorption.
Iron deficiency is a common cause of elevated RT3. Your RT3 has dropped after iron and ferritin has increased. Hair loss, constipation, heart palpitations, weight loss, fatigue are a few of the many possible symptom of iron deficiency. Ferritin levels needs to be at least 50 ng/mL to help replenish hair but you should aim for 70 ng/mL or higher.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.